Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Mental Health

Side Effect of Seroquel

11/06/2007

Question:

I am a 35 year old female and I am taking Seroquel, Lamictal, and a small dose of Klonopin. When I first came to my doctor, I was 90 lbs. and dangerously underweight. I am working with a nutritionist and counselor, and I am now up to 108 lbs. I`m so happy about gaining the weight but the problem is I look totally out of proportion - my stomach is so distended that I look pregnant. I`m afraid if I stop the seroquel, I`ll end up losing the weight I worked so hard to gain, but I can`t go on feeling this uncomfortable. The seroquel is what helped slow me down and relieve my anxiety so that I could start eating more and not exercise compulsively.

Answer:

It certainly sounds like you've done many correct things since you have had some benefit with this medication regimen and have tried to manage potential side effects through a nutritionist and a counselor. Although I don't know the time that you gained this weight, your height, other laboratory indices, the dosage of your medications or the significance of the benefit derived, I will try and give you some options as you work with your physician and other team of health care providers.

As stated it is most likely that Seroquel has lead to your weight gain, but also much of your derived benefit. The first alternative would be to try the smallest dose that is required of Seroquel. If that either fails to continue to help your anxiety, etc. (symptoms) or still contributes to weight gain/abdominal symptoms, there are other alternative agents available like ziprasidone (others) that might be helpful with a lower potential side effect burden. Some consideration to maintaining the other medications and discontinuing Seroquel should be given and is an option, but from the limited history, needs to be done more carefully.

For more information:

Go to the Mental Health health topic, where you can:

Response by:

Nicholas A Votolato, RPh BCPP Nicholas A Votolato, RPh BCPP
Formerly:
Introductory Clinicxal Psychopharamcology
Advanced Clinical Psychopharmacology
Clinical Pharmacokinetics
Clinical Therapetics
College of Medicine
The Ohio State University